How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Suzanne Your Own Question
Suzanne, Mental Health Professional
Category: Mental Health
Satisfied Customers: 919
Experience:  LCSW, RN. Mental Health, Relationship & Parenting issues.EMDR, Hypnosis.
Type Your Mental Health Question Here...
Suzanne is online now
A new question is answered every 9 seconds

I am taking 120mg of cymbalta/day. At first it really helped,

This answer was rated:

I am taking 120mg of cymbalta/day. At first it really helped, but now the symptoms of depression have returned and I am so worried. Can I increase my dose by another 60mg?
Thanks for writing to Just Answer!

Please DO NOT increase your dosage. You are at the high end of the dosage scale now. In my experience as a psych nurse, I have known of people who did well at 60mg, but when they went higher on the Cymbalta, they actually got more depressed. I can't explain scientifically how that could happen, but I've seen it happen to two people. If you are getting your medications from a family doctor, it may be time to consult with a psychiatrist who has a more in-depth knowledge of the various antidepressants.

It sounds like you have tried a lot of medications with only limited success, from the list of "already tried." Here are some other things to consider...

Therapy is an important part of treating depression. You may already be doing this, but it's worth emphasizing.

If you aren't spending much time out of doors, it may well be worth asking your family doctor to test your Vit D levels. A lack of that vitamin can really affect your sense of well-being. There's a simple blood test to check it. If you find that you do have a deficiency, the treatment is simple and the effects can be profound.

Do anything you can to raise your serotonin levels naturally. Taking a 45 minute walk once a day can work wonders (although I know it's hard to think about doing when you are depressed.....think of it as a prescription, not as exercise.) Studies are showing that exercise can help lift depression.

Finding a way to help others can also do wonders for a depressed mood. 1. It gets one out of the house and active. 2. You get good feelings from helping someone in need 3. Seeing the plight of others worse off than ourselves can make our own situation seem more tolerable.

This suggestion may sound odd, but it's very effective in increasing enjoyment of life, and something that I ask my therapy clients to do on a regular basis. Every morning, sit down with a piece of paper or journal and write down 5 things that are good in your life that you are grateful for.

One more idea: if you enjoy writing, you might try reading The Artist's Way by Julia Cameron. In it she has a writing practice which includes writing 3 handwritten pages of what ever is on your mind, every morning, before you start your day...even if you have to start by writing over and over "I have nothing to write about" Sooner or later, something will come to mind...and I have found that often something comes to mind that's really bothering you that you were unaware of.

I know I have wandered away from discussing medication, but in my experience, medication alone is not enough to lift a heavy depression. Therapy and activities like those I mentioned above are an important part of getting to feeling better.
Customer: replied 6 years ago.

Thank you Suzanne. Funnily enough, I started to experience the signs of depression again after a friend of mine became highly anxious and depressed. I have spent the last three weeks trying to help her. She was admitted to hospital, but is being released tomorrow and I have to pick her up and stay with her for some days to help her adjust.

My daughter is suffering from post natal depression, and has asked me to help her with her twins for an indefinite period. I am an author and illustrator of children's book, but have lost my motivation. I also have degenerative disc disease and am taking gabapenton for intractable nerve pain. Trying to walk is so painful. Sleeping is disrupted every time I turn in my sleep.

Are you sure I can't increase my antidepressant? I am at the end of my tether!!

Yes, I am sure that it would NOT be advisable to increase your dose. 120 mg is the highest recommended dose: Here is the dosing information provided by the manufacturer to physicians>



Starting Dose

Target Dose

Maximum Dose

MDD (2.1, 2.2)

40 mg/day to 60 mg/day

Acute Treatment: 40 mg/day (20 mg twice daily) to 60 mg/day (once daily or as 30 mg twice daily); Maintenance Treatment: 60 mg/day

120 mg/day

GAD (2.1)

60 mg/day

60 mg/day (once daily)

120 mg/day

DPNP (2.1)

60 mg/day

60 mg/day (once daily)

60 mg/day

FM (2.1)

30 mg/day

60 mg/day (once daily)

60 mg/day


More info can be found at:


Now that I have more information about your current situation, I have two additional thoughts.

1.Your pain is not being adequately managed by the gabapenton. I would suggest going back to that MD for re-evaluation. If pain is waking you up, the disrupted sleep will also add to feelings of depression and even anxiety.


2. You are carrying a heavy load for other people right now. While I appreciate your desire to help others, it may be time to look at establishing some boundaries. It may be too much for any one person to help both a friend in need and a daughter with twins! I hope that you can find yourself a supportive therapist that will help you figure out how much is reasonable to do for others, and paying enough attention to your own self-care to maintain your health and a positive attitude. With chronic pain, insomnia and depression you need a fair amount of down time to keep your energy up.


As they say on airplanes when they do the safety demo: If you're traveling with someone who needs help...put your own oxygen mask on first. If you are depleted, you won't be able to help yourself or others.

Suzanne and other Mental Health Specialists are ready to help you

Related Mental Health Questions